×

zbMATH — the first resource for mathematics

Entropy, Hausdorff measures old and new, and limit sets of geometrically finite Kleinian groups. (English) Zbl 0566.58022
Let \(\Gamma\) be a geometrically finite Kleinian group acting in hyperbolic space \({\mathbb{H}}^ 3\) (or more generally \({\mathbb{H}}^ n)\) with limit set \(\Lambda\). This paper continues the study begun earlier [D. Sullivan, Publ. Math., Inst. Hautes Etud. Sci. 50, 171-202 (1979; Zbl 0439.30034)] of geometric measures on \(\Lambda\). These are finite measures \(\mu\) which translate by the rule \(\gamma *\mu =| \gamma '|^{\delta}\mu\), \(\gamma\in \Gamma\), where \(\delta =Haus. Dim.(\Lambda)\). (\(\delta\) is also the critical exponent \(\overline{\lim}_{R\to \infty}(1/R)\log n(R)\) of \(\Gamma\), where n(R) is the number of orbit points in a ball of radius R and fixed center.) Such \(\mu\) are constructed following Patterson as a limit of weighted atomic measures on orbits of \(\Gamma\) in \({\mathbb{H}}^ 3\). The author proves that \(\mu\) is uniquely determined by the translation rule and \(\mu (\Lambda)=1.\)
Let \(\nu_ c\) denote the Hausdorff (covering) measure of \(\lambda\) with gauge function \(r^{\delta}\). Dually one introduces the packing measure \(\nu_ p(U)=\lim_{\epsilon \to 0} \sup \sum r_ i^{\delta}\), where \(U\subset \Lambda\) is open and the sup is over packings of U by disjoint balls \(B_ i\in U\) of radii \(\leq \epsilon\). Let \(\mu\) (x,r) be the size of a ball of center x, radius r. The inequalities \[ c\leq \mu (x,r)/r^{\delta}\leq_{i.o.}C\quad and\quad c\leq_{i.o.}\mu (x,r)/r^{\delta}\leq C \] (where i.o. means for a sequence \(r_ i\to 0)\) imply respectively that \(\mu =\nu_ p\) and \(\mu =\nu_ c.\)
Suitable estimates show that if \(\Gamma\) has no cusps then \(\mu =\nu_ p=\nu_ c\). If \(\Gamma\) has cusps the situation is more complicated: one may have \(\mu =\nu_ c\neq \nu_ p\) (rank 1 cusps, \(1<\delta <2)\) or \(\mu =\nu_ p\neq \nu_ c\) (rank 1 cusps, \(\delta <1)\). The only unresolved case is when \(1<\delta <2\) and \(\Gamma\) has cusps of ranks 1 and 2. Then \(0=\nu_ c\neq \nu_ p=\infty\) and \(\mu\) is unidentified.
One constructs an invariant measure \(m_{\mu}\) for the geodesic flow on \(T_ 1({\mathbb{H}}^ 3/\Gamma)\) as the product of \(\mu \times \mu /| x- y|^{2\delta}\) on pairs of endpoints of geodesics on the sphere at infinity with arc length along geodesics. This is important in proving uniqueness of \(\mu\). Also, \(m_{\mu}\) has finite total mass and is ergodic with measure theoretic entropy \(\delta\). In the case of no cusps, \(\delta\) is also the topological entropy.
Reviewer: C.Series

MSC:
37A99 Ergodic theory
30F40 Kleinian groups (aspects of compact Riemann surfaces and uniformization)
54F50 Topological spaces of dimension \(\leq 1\); curves, dendrites
37D40 Dynamical systems of geometric origin and hyperbolicity (geodesic and horocycle flows, etc.)
53D25 Geodesic flows in symplectic geometry and contact geometry
11F06 Structure of modular groups and generalizations; arithmetic groups
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bowen, R., Hausdorff dimension of quasi-circles.Publ. Math. I.H.E.S., 50 (1979), 11–26. · Zbl 0439.30032
[2] Beardon, A. F., The Hausdorff dimension of singular sets of properly discontinuous groups.Amer. J. Math., 88 (1966), 722–736. · Zbl 0145.28203 · doi:10.2307/2373151
[3] Brin, M. & Katok, A., On local entropy.Geometric Dynamics, Proceedings in Rio de Janeiro 1981. Lecture Notes in Mathematics, 1007, pp. 30–38.
[4] Federer, H.,Geometric measure theory. Springer Grundlehren, Series Band 153. · Zbl 0874.49001
[5] Patterson, S. J., The limit set of a Fuchsian group.Acta Math., 136 (1976), 241–273. · Zbl 0336.30005 · doi:10.1007/BF02392046
[6] Rogers, C. A.,Hausdorff measures. Cambridge University Press 1970, chapter 1. · Zbl 0204.37601
[7] Sullivan, D., Disjoint spheres, diophantine approximation, and the logarithm law for geodesics.Acta Math., 149 (1983), 215–237. · Zbl 0517.58028 · doi:10.1007/BF02392354
[8] –, The density at infinity of a discrete group of hyperbolic isometries.Publ. Math. I.H.E.S., 50 (1979), 171–209.
[9] Thurston, B.,Geometry and topology of 3-manifolds. Notes from Princeton University, 1978. · Zbl 0399.73039
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.